WHO and mhGAP

Today we have made sure that you should be able to access the full WHO website via the phones. There are many excellent resources here. If you have had any difficulty accessing the links I’ve flagged on the website previously, I hope this will now be resolved. There should also be a new link on your phones which takes you to the mhGAP intervention guide. This is produced by the WHO and is a very helpful guide on mental health, neurological and substance abuse disorders, for health care workers in non-specialist settings. I think this may prove very useful; you can click through the flow charts to use it as a decision making tool when assessing patients. Let me know what you think!

 

Palliative Care

Last week I posted information on recognition and emergency management of the acutely sick patient. It is just as important to be able to identify those patients in whom no cure is possible or who are nearing the end of their life. Cardiorespiratory disease or stroke, for example, can lead to significant terminal morbidity; as can end stage kidney disease, HIV and cancer. In these patients comfort and symptom control are vital. I attach an excerpt from a WHO publication about management of common problems in palliative care. It is helpful because it also makes suggestions about how families can help their loved ones when they are cared for at home. I have included some links to other related documents that I think may be useful.

 

Virtual Doctors Forum: Hypertensive Crises

Information based on BMJ Best Practice Guidance: https://newbp.bmj.com/topics/en-us/27/

Definitions:

Hypertensive Urgency: blood pressure ≥ 180/110 mmHg without acute target-organ damage.

Hypertensive Emergency: severely elevated blood pressure (BP) associated with new or progressive target organ dysfunction.

Although the absolute value of the BP is not as important as the presence of end-organ damage, the systolic BP is usually >180 mmHg and/or the diastolic BP is >120 mmHg.

Q: Why is this a medical emergency?

A: Can lead to irreversible end organ damage

Image from https://www.accp.com/docs/bookstore/ccsap/ccsap2018b1_sample.pdf

Causes:

There are many possible causes of hypertensive emergency.

One very common cause is essential hypertension that is either undiagnosed or inadequately treated.

Another common cause of hypertensive emergency is secondary and resistant hypertension:

  • Renal: most common caused by underlying chronic disease, renal artery stenosis, acute glomerulonephritis, collagen vascular diseases, kidney transplantation.
  • Neurological: head trauma, spinal cord injury, autonomic dysfunction
  • Respiratory: obstructive sleep apnoea
  • Vasculitis
  • Endocrine: multiple causes- but rare and small print! These are also difficult to diagnose without extensive tests and investigations.
  • Pregnancy: pre-eclampsia, HELLP syndrome, and eclampsia are important causes of hypertensive emergency in women. THIS IS OFTEN TREATED DIFFERENTLY
  • Lifestyle factors:
    • excessive dietary salt intake,
    • obesity
    • alcohol consumption
    • smoking
    • drug use

Symptoms:

Neurological:

  • Blurry vision
  • Dizziness
  • Headache
  • Seizures
  • Change in mental status
  • Dysphagia (swallowing difficulty)
  • Numbness
  • Paraesthesia
  • Weakness

Cardiac:

  • Chest pain
  • Shortness of breath
  • Sweating
  • Orthopnoea (breathlessness when lying down)
  • Palpitations
  • Peripheral oedema

Renal:

  • Decreased urine output

Examination:

An appropriately sized cuff should be used for BP readings:

  1. The cuff bladder should encircle at least 80% of the upper arm and the cuff length should be greater than two-thirds the distance between the shoulder and elbow.
  • The arm should be supported at heart level during recordings.
  • Using too large a cuff could result in an underestimation of BP; too small a cuff could lead to overestimation.
  • BP readings should be taken from both arms and readings repeated after 5 minutes to confirm.

If there is a more than 20 mmHg pressure difference between arms, aortic dissection should be considered. This requires urgent transfer to a specialist hospital.

A fundoscopic examination should be performed, looking for the presence of papilloedema retinal haemorrhages, retinal exudates, or engorged retinal veins.

Fundoscopy: Papilloedema
Fundoscopy: Hypertensive Changes

A bedside neurologic exam is also required and should include:

  • testing of cognition
  • examination of the cranial nerves
  • checking gross motor strength and sensation
  • checking the patient’s gait

It is important to listen to the heart sounds to check for any new murmurs or additional sounds. It is also useful to check for artery bruits and whether there is any peripheral oedema present.

Investigations

Depending on clinic facilities, it may not be possible to perform any diagnostic tests, however it is useful to check the following as a minimum if you are able to:

  • FBC- to check for any abnormalities
  • U&E- may show renal impairment
  • Urinalysis- may show blood/protein which can signify end organ kidney damage
  • ECG- may show ischaemia or left ventricular strain pattern

See: https://litfl.com/left-ventricular-hypertrophy-lvh-ecg-library/

Overall the most important thing is to check for evidence of end organ damage as this is what distinguishes hypertensive urgency from hypertensive emergency.

Treatment:

This is according to the British National Formulary and the hyperlinks should link through to the correct doses for each medication.

Hypertensive Urgency (HU):

  • Use of sublingual nifedipine is not recommended.

A systematic review was carried out in the Journal of General Internal Medicine in 2018, which concluded that he optimal choice of antihypertensive agent remains unclear.

The full article can be accessed here: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5880769/#!po=0.909091

Hypertensive Emergency (HE):

In UK guidelines, oral therapies are generally discouraged as first-line treatment options.

Intravenous treatment options include sodium nitroprusside [unlicensed], nicardipine hydrochloridelabetalol hydrochlorideglyceryl trinitratephentolamine mesilatehydralazine hydrochloride, or esmolol hydrochloride.

The precise choice of drug depends on the past medical history and clinical status of the patient.

It is important to control the patient’s BP, however bringing it down too quickly can also cause renal, cerebral, or coronary ischaemia and should therefore be avoided.

If you do not have access to IV medication, using an oral anti-hypertensive, as per HU guidelines, is likely to do less harm than leaving a patient untreated with grossly abnormal physiology and an increased risk of irreversible end organ damage.

If you are in doubt about how best to manage a case, don’t forget you can contact us at the Virtual Doctors for patient specific advice and guidance.

 

Home made spacer for asthma

As requested by MambweMasuka@virtualdoctors.org

Here is a photo of a spacer made from a bottle-500ml ideally. Please make one and keep it handy for when patients come with asthma attacks. 10 puffs through a spacer is equivalent to a nebuliser and is more effective if the patient is not too short of breath to manage it.

In the UK, all patients are encouraged to use a spacer with every dose of inhaler as it improves the drug delivery to the lungs (from 10% with no spacer to more than 30% with spacer)

  1. Assemble spacer (if necessary)
  2. Remove inhaler cap
  3. Hold inhaler upright and shake well
  4. Insert inhaler upright into spacer
  5. Put mouthpiece between teeth (without biting) and close lips to form good seal
  6. Breathe out gently, into the spacer
  7. Keep spacer horizontal and press down firmly on inhaler canister once
  8. Breathe in and out normally for 3 or 4 breaths
  9. Remove spacer from mouth
  10. Breathe out gently
  11. Remove inhaler from spacer
  12. If more than one dose is needed, repeat all steps starting from step 4
  13. Replace inhaler cap
 

Assessing the Unconscious Patient

A recent case sent to the volunteers  involved an unconscious patient.  A great acronym was given to help assess such a patient:

AEIOU TIPS

AEIOU TIPS is used to assess patients with an altered mental status (AMS) or an altered level of consciousness (ALOC).
A    Alcohol
E     Epilepsy
I     Insulin
O    Overdose
U    Underdose

T   Trauma
I    Infection
P    Psychosis
S    Stroke

 

AEIOU TIPS

There are some other useful tips on this website too.